Case report reveals persistent tremor in bipolar disorder, suggesting careful assessment for Parkinson's disease.
We report a 58‐year‐old woman with bipolar I disorder on long‐term lithium and aripiprazole who developed a progressive asymmetric resting tremor and rigidity. Despite stopping both agents, the tremor persisted for more than a year. Dopamine transporter imaging showed reduced uptake in the left putamen, confirming idiopathic Parkinson’s disease (PD) with superimposed drug‐induced parkinsonism (DIP). Management included discontinuing lithium, switching aripiprazole to quetiapine to limit motor worsening, and starting carbidopa–levodopa. Motor symptoms improved, but hypomanic symptoms emerged and required psychiatric dose adjustments, while apathy remained prominent. The case illustrates diagnostic overshadowing in bipolar disorder (BD) and highlights two practical lessons. When parkinsonian signs are atypical or persist after medication changes, consider idiopathic PD rather than attributing symptoms to side effects. Care is best delivered through close collaboration between psychiatry and neurology to balance dopaminergic therapy with mood stabilization.
No takes yet. Share an insight, caveat, or question.
Jetter et al. (2026) studied this question.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: